Montana, 2022

Hail and Damaging Winds in Montana, June 18, 2022

June 18, 2022 · NWS TFX · 11 events in 5 counties and zones

Deep southerly flow brought sufficient instability and shear to the region. An approaching trough provided sufficient forcing for ascent, resulting in a few severe thunderstorms across western portions of North-central Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep southerly flow brought sufficient instability and shear to the region. An approaching trough provided sufficient forcing for ascent, resulting in a few severe thunderstorms across western portions of North-central Montana. One supercell dominated, beginning near Lincoln, travelling northeastward, finally crossing the Canadian border at the Blaine/Hill County border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 18, 1:00 PM MST, 5 minutes earlier.

Area forecast discussion, Jun 18, 1:00 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
200 PM MDT Sat Jun 18 2022

.SYNOPSIS...
Showers and thunderstorms will move through North Central MT this
evening, while a steady rain is forecast to develop on Sunday
evening and then continue on Monday over much of Central MT.
Afternoon temperatures will be cool on Monday, but expect near
normal temperatures by mid week.

&&

.DISCUSSION...
Tonight through Monday night...With a strong upper level
disturbance moving northeastward through Central MT this evening,
expect thunderstorms, some severe, to accompany this disturbance.
Thus a severe thunderstorm watch is in effect until early this
evening over a good portion of North Central MT. Scattered
showers/thunderstorms continue through Sunday, with the
precipitation becoming more stratiform by Sunday evening. A
widespread rainfall continues to be likely over much of Central MT
from Sunday evening through Monday. The airmass will be cold
enough that snow will be likely in the mountains of Southwest MT.
At this time, most of the snow accumulations will be above 8000
feet, thus no winter highlights are planned for this area at this
time. Afternoon temperatures will be well below normal on Monday.

Tuesday through Saturday...Expect drier and warmer conditions to
develop, as weak upper level ridging develops over Monday. The
chances for precipitation will be decreasing on Tuesday as the
drier/warmer air moves in. At this point, afternoon temperatures
are forecast to be about 5 degrees above normal for a few days
late this week, but it should not be as hot as this past Friday.
Brusda

&&

.AVIATION...
1055 AM MDT Sat Jun 18 2022 (18/18Z TAF period)

VFR conditions are expected, however an area of
showers/thunderstorms will affect much of North Central MT this
afternoon/evening. Some storms will be severe, with the main threat
being gusty winds and large hail. The storms diminish overnight, but
scattered showers will continue through Sunday morning. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...
The main concern with any thunderstorm tonight could produce
isolated areas of heavy rainfall.

For Sunday/Monday...the forecast models continue to prog over 1
inch of rainfall over much of Central MT. At this time, there is
about a 60 percent chance of the rainfall being this heavy over
the Plains, so some adjustments to the amounts/locations are
likely over the next day.

There is a small potential the Battle Creek and Gallatin River
near Logan could go above flood stage by Tuesday, thus a flood
highlight might be needed in the next day or two. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  68  47  58 /  60  70  60  70
CTB  49  66  47  60 /  60  50  50  80
HLN  56  67  49  58 /  50  80  70  70
BZN  51  70  45  58 /  30  80  80  80
WYS  41  63  36  51 /  30  50  60  80
DLN  47  63  41  54 /  30  80  80  70
HVR  56  73  52  63 /  50  60  60  80
LWT  53  68  46  59 /  60  80  80  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 18, 8:37 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 AM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 W CUT BANK            48.65N 112.46W
06/17/2022  E1.25 INCH       GLACIER            MT   PUBLIC

            IMAGE SENT VIA FACEBOOK.

&&
Local storm report, Jun 18, 9:15 AM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             11 ESE BROWNING         48.48N 112.81W
06/17/2022  E1.25 INCH       GLACIER            MT   PUBLIC

&&
Special weather statement, Jun 18, 11:57 AM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1257 PM MDT Sat Jun 18 2022

MTZ048-181930-
Southern Rocky Mountain Front MT-
1257 PM MDT Sat Jun 18 2022

...Strong thunderstorm will impact portions of northwestern Lewis
and Clark and western Teton Counties through 130 PM MDT...

At 1255 PM MDT, Doppler radar was tracking strong thunderstorms
northwest of Augusta, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pendroy, Nilan Reservoir, Pishkun Reservoir and Bynum.

This includes Highway 89 between mile markers 52 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and west central Montana.

&&

LAT...LON 4795 11292 4798 11288 4801 11289 4804 11295
      4806 11294 4808 11299 4813 11299 4812 11221
      4740 11247 4741 11284 4795 11301
TIME...MOT...LOC 1855Z 185DEG 35KT 4768 11263

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RCG
Local storm report, Jun 18, 12:07 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             13 W CUT BANK           48.60N 112.61W
06/17/2022  E1.00 INCH       GLACIER            MT   TRAINED SPOTTER

            ONE INCH HAIL FALLING ON FRIDAY EVENING.

&&

BRUSDA
Special weather statement, Jun 18, 12:15 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
115 PM MDT Sat Jun 18 2022

MTZ009-010-046-181945-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
115 PM MDT Sat Jun 18 2022

..Strong thunderstorms will impact portions of northwestern Pondera
and eastern Glacier Counties through 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking strong thunderstorms south
of Browning, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Browning, South Browning, North Browning, Heart Butte and Starr
School.

This includes the following highways...
 Highway 2 between mile markers 213 and 249.
 Highway 89 between mile markers 1 and 6, and between mile markers 91
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.

&&

LAT...LON 4886 11230 4814 11274 4814 11313 4890 11320
TIME...MOT...LOC 1913Z 190DEG 45KT 4821 11298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RCG

The radar

The Great Falls radar (KTFX), 26 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Hail, Cascade

When
June 18, 1:05 PM MST
Where
Cascade County, 0.47 mi E of Sun River
Measured
1 in hail
Reported by
Public
Coordinates
47.530, -111.720

Video showing hail was taken in Sun River. Person who took the video reported up to quarter sized hail. Time estimated from radar.

Lightning, Lewis and Clark

When
June 18, 1:30 PM MST
Where
Lewis and Clark County, 5.8 mi NW of Gilman
Injuries
3 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
47.570, -112.450

A 34 year old female struck by lightning, which also injured a 40 year old male and another male of unknown age. Individuals were driving a vehicle that had a kayak strapped to top of vehicle. Strap came loose and the group pulled over and got out to tighten the strap when they were struck. Female was flung six feet, struck head on rocks, and stopped breathing. CPR was performed before individual was air lifted to salt lake city where she remains in the icu. The 40 year old male suffered burns and other individual suffered minor injuries. Time of event is estimated.

Thunderstorm Wind, Teton

When
June 18, 1:45 PM MST
Where
Teton County, 3.09 mi NNW of Agawam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.040, -112.200

Mesonet station ricmt Rice Ridge observed a 50kt gust.

Hail, Cascade

When
June 18, 1:52 PM MST
Where
Cascade County, 0.69 mi S of Simms
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.490, -111.930

Trained spotter reports quarter sized hail. Time estimated by radar.

Hail, Cascade

When
June 18, 2:00 PM MST
Where
Cascade County, 0.47 mi E of Ft Shaw
Measured
0.75 in hail
Reported by
Public
Coordinates
47.500, -111.810

Estimated hail size of a penny from the public.

Thunderstorm Wind, Cascade

When
June 18, 2:12 PM MST
Where
Cascade County, 8.46 mi NNW of Vaughn
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.680, -111.630

Numerous power poles snapped along I-15. Pea size hail and water filling the ditch. Time/location estimated.

Thunderstorm Wind, Cascade

When
June 18, 2:15 PM MST
Where
Cascade County, 6.82 mi NNW of Vaughn
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.660, -111.610

Nws survey team determined damaging straight line winds with speeds of around 80 mph occurred across an area approx 1.7 miles long and 1.1 miles wide. Numerous wooden power poles snapped along i-15. Flattened grass and shrubs across the area. Pea size hail and water flooded local ditches and streams. Time based on radar.

Thunderstorm Wind, Teton

When
June 18, 2:25 PM MST
Where
Teton County, 6.39 mi ENE of Power
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
47.750, -111.550

Awos station k1jm juliett observed a peak wind gust of 67 knots.

Thunderstorm Wind, Hill

When
June 18, 4:27 PM MST
Where
Hill County, 6.79 mi SSW of Haure Afs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.780, -109.990

Public report of two power poles snapped at the base on mt highway 232 at mile marker 21. Additionally, signs were reported to be blown over. Time estimated via radar.

Thunderstorm Wind, Hill

When
June 18, 4:47 PM MST
Where
Hill County, 11.7 mi ESE of Haure Afs
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
48.830, -109.680

Two power poles snapped at the base. Road signs reported to be blown over.

Thunderstorm Wind, Fergus

When
June 18, 6:15 PM MST
Where
Fergus County, 11.09 mi N of Roy
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.490, -108.950

Mesonet station mtm42 BLM roy measured a 64 mph gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032376, 1032372, 1032373, 1032374, 1032375, 1032379, 1032380, 1032382, 1032383, 1082495, 1032384.